High Wind, South Central Mountains
- When
- March 31, 7:15 AM MST to 11:00 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
Sierra Blanca Regional Airport.
A return to a more active storm track that began impacting New Mexico with the blizzard event on the 23rd and 24th continued through the end of March. Several upper waves crossed the area through the 30th and delivered periodic bursts of light to moderate snowfall for the northern high terrain and windy conditions for the remainder of New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A return to a more active storm track that began impacting New Mexico with the blizzard event on the 23rd and 24th continued through the end of March. Several upper waves crossed the area through the 30th and delivered periodic bursts of light to moderate snowfall for the northern high terrain and windy conditions for the remainder of New Mexico. This additional snowfall over the northern mountains slightly improved the quickly deteriorating snowpack from the record warmth earlier in the month. The next system that crossed the state on the 31st delivered the strongest burst of winds across portions of the south-central high terrain. Areas from the White Sands Missile Range to Ruidoso and Dunken reported peak wind gusts near 60 mph. Many other areas of northern and central New Mexico experienced wind gusts between 45 and 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 4:11 AM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 511 AM MDT Fri Mar 31 2017 .AVIATION... 12Z TAF CYCLE Increasing winds both aloft and at the sfc as upper low pressure system tracks to ne AZ by 22Z. Wind gusts to around 40-50 kts possible over west central to south central New Mexico, spreading into eastern portions of the state aft mid morning. Showers and isold tstms to develop ovr west central to north central NM, with occasional MVFR conditions and higher terrain obscurations possible. MVFR cigs/vsbys in br spreading into far ne NM from 12Z-16Z with persistent se sfc winds. && .PREV DISCUSSION...256 AM MDT Fri Mar 31 2017... .SYNOPSIS... A potent upper level low pressure system over Arizona will push a Pacific cold front through New Mexico later today into tonight, with strong winds, increasing chances for precipitation and lowering snow levels. Impacts associated with this system will ramp-up Saturday, with significant snowfall possible across the higher terrain of northern New Mexico. Temperatures will dip below normal behind the front and stay below normal through the weekend. Look for a brief warm-up Monday in advance of another Pacific cold front forecast to push through Monday night into Tuesday and create windy conditions. Dry westerly flow will lead to another warm-up Wednesday, with above normal temperatures returning toward the end of the week. && .DISCUSSION... A baroclinic leaf developed over south central Arizona ahead of the approaching upper low and spread into New Mexico over the past few hours per the latest satellite imagery. This feature is indicative of a strong baroclinic zone and this dynamic upper low will definitely pack a punch today through Saturday. Banded precipitation over central Arizona behind the surface front early this morning is also a good indicator of the strength of the baroclinic zone. 00z upper air data showed -11c at 700mb and -30c at 500mb associated with the upper low, which are -2 to -3 standard deviations from normal. This low is much colder than the previous system and snow levels will be lower initially, prior to a gradual filling forecast over the next 48 hours. Prior to snow impacts late tonight through Saturday, strong winds will take center stage. The wind advisory has been expanded to include a few additional western zones as a speed max rounds the base of the upper low and pulls out over our area this morning. The strongest winds are still forecast near the South Central Mountains later this morning into early afternoon and KSRR has been hitting advisory criteria since midnight. A challenging 1st through 3rd period temperature forecast across the Eastern Plains due to model differences in the handling of the backdoor front and these differences show up big in the MOS guidance. For example, the 00z GFS MOS shows a Saturday high of 69 at KTCC, while the 00z NAM MOS has 47. Our forecast is a compromise of the two for now due to lower forecaster confidence, but favoring the NAM handling of the front. Although snow may reach some lower elevation locales later today, no significant impacts are forecast until tonight. This is where the forecast gets a little tricky as the upper low fills, but winter weather advisories will almost definitely be needed for the Sangres and Raton Ridge. Will let the day shift have one more good look at the data before making warning decisions. Below normal temperatures will move in behind the Pacific cold front later today and linger through the weekend despite a little warming Sunday after the upper low moves out to the east. Look for some warming Monday with breezy/windy conditions ahead of the next trough, forecast to push another Pacific cold front through on Tuesday. Windy to very windy conditions are forecast Tuesday as our area remains at the base of a potent upper level trough. Precipitation chances Monday night through Tuesday will favor the northern third of the state, especially west-facing slopes. Cooling behind the front Tuesday will be short-lived, with a warm-up forecast from mid to late week sending temperatures back above normal. 11 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER EXPECTED ACROSS PORTIONS OF THE MIDDLE RIO GRANDE VALLEY AND EAST CENTRAL PLAINS TODAY... Upper low to track into ne AZ today with showers, high terrain snow showers spreading over the west and north. Southeast low level flow has brought much higher dew points into ne NM and short term models suggest this will remain intact today, as the surface low/trough is drawn closer to the central mt chain. This change also plays into the wind forecast for today, but strong southwest winds with min humidities below 15 percent still a good bet for the middle RGV and east central plains, so the red flag warning already in effect for today will remain unchanged. Watching some sfc wind gusts to around 40kts developing over east central AZ at this time, and HRRR in particular spreads some 40 to 50 kt gusts mid to late morning and early afternoon over the Contdvd of west central NM, including Mt Taylor area before the stronger winds aloft subside/shift east and southward with the upper low's movement later this afternoon. Min humidities for this area looks to increase along with chances for showers so while the winds may be strong, the criteria for critical conditions won't be met. The central highlands may see spotty critical conditions today however, if humidities drop a few percent. The timing of the back door front and where the upper low wobbles tonight/Saturday leaves a lot of the forecast details in doubt. Went with a faster timing of the front and a somewhat farther south track of the low, which makes a huge difference in the wind forecast for Saturday. One of the bigger changes is the potential for a gusty east wind into portions of the upper/middle RGV, especially the Santa Fe to Albuquerque area Saturday afternoon. Minimum humidities will increase as temperatures decrease, with highs 10 to 15 degrees below average. Showers, higher terrain snow showers and isolated storms will be focused from southwest to northeast over the forecast area, and snow accumulations of several inches by/through Saturday night will be found mainly over the Sangre de Cristo mts with lesser accumulations over the western and Sandia/Manzano mts. Precipitation to taper off Sunday but yet another system expected Monday into Tuesday which for the moment, features rain and higher terrain snow showers for the north and parts of the east. Winds may increase Monday but minimum humidities remain higher than 15 percent for most locales. High temperatures take another dip below average Tuesday thanks to a vigorous cold front. Tuesday afternoon may see some spotty critical conditons over the east central plains depending on the speed of the front. Vent rates will be excellent today except for the northeast plains where rates may be poor. Vent rates will be diminished Saturday overall but improve to good to excellent Sunday over the west and south. Excellent rates forecast for Monday and Tuesday for most of the forecast area. && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM MDT this evening for the following zones... NMZ106-108. Wind Advisory from noon today to 7 PM MDT this evening for the following zones... NMZ520>525-527>529-531>533-537>539. Wind Advisory until 7 PM MDT this evening for the following zones... NMZ505>508. High Wind Warning until 7 PM MDT this evening for the following zones... NMZ526-540. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 434 AM MDT Fri Mar 31 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 434 AM MDT Fri Mar 31 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A potent Pacific cold front will push east across the state today. High wind warnings, wind advisories and red flag warnings are in effect. Chances for snow will ramp-up late tonight across the higher terrain, especially across the Northern Mountains and Raton Ridge. Winter weather advisories may be required. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Accumulating snow is likely Saturday across the higher terrain, especially across the Northern Mountains and Raton Ridge. Winter weather advisories will likely be required. Strong winds will develop late Monday into Tuesday as a potent disturbance approaches and passes over. Wind advisories may be required. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
3 high wind. Local standard time, as filed.
Sierra Blanca Regional Airport.
Several White Sands Missile Range sites reported high wind gusts up to 58 mph.
Dunken RAWS wind gust peaked at 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678146, 678148, 678149.